Metformin Update #3: Is it My Imagination…or Side Effects?

Frequent readers of this blog are probably familiar with my journey with Metformin. If you aren’t, or want to brush up on my history with it, read here, here, and here in order to get caught up.

The big white “horse pill” that is known as Metformin has become a relatively solid part of my routine in the last six or so weeks. I’ve skipped doses here and there for varying reasons (i.e., on occasions when I’ve had two or more alcoholic beverages); otherwise, I’ve been taking it and monitoring my blood sugars carefully each day.

But apparently, my blood sugars aren’t the only thing I should be watching diligently.

METFORMIN UPDATE #2

Just like any other drug out there, Metformin comes with side effects…which I totally chose to discount from the beginning, mainly because my endocrinologist thought that the extended release tablets would mitigate the likelihood of side effects. I’m questioning that logic, though, after experiencing indigestion and general stomach discomfort within a few hours after taking my Metformin pill.

It didn’t happen just once. There were at least three consecutive days that I experienced these symptoms. Within an hour or so after eating dinner, I felt uncomfortably full – like I’d eaten a whole Thanksgiving meal instead of a normally portioned dinner. I know that I wasn’t eating a larger quantity of food than usual, and since I typically have a semi-insatiable appetite, I knew that it just had to be related to my Metformin dose.

I decided to do some more research into the side effects of Metformin. And I was pretty surprised by what I saw. Shocked, actually. Because evidently, a massive array of side effects can occur on Metformin. The stomach discomfort I’d experienced was common, but other side effects that caught my attention included restless sleep, muscle pain, cramping, and a rash/hives.

Very interesting. I’ve felt all of those things in the last few weeks. I chalked it up to overdoing it with my exercises, but…it’s not like I was doing anything new or particularly strenuous in my routines. I do a combination of cardio and resistance training, for about an hour most days of the week. I always make sure to stretch before and after working out, and yet I felt a soreness and achiness (mostly in my legs) for a few nights in a row a couple weeks back. There was even one night that I tossed and turned so much that I hardly slept a wink – the restlessness in my legs was that bad. And the rash/hives? I’ll go into more detail in a future post, but on a random Tuesday night, I experienced a breakout so bad that I wound up going to the ER. They cleared up within an hour or so of a Benadryl dose, but it was still a scary experience.

Okay, so I think I can safely blame all of these issues on my Metformin intake. But that still doesn’t quite answer why I was experiencing multiple symptoms so suddenly. My theory is that my body was struggling to adjust to taking Metformin consistently, and as a result, I was feeling the side effects. There’s no way for me to be sure, but I think this warrants another experiment…another break from Metformin. My blood sugars have been good on it, but have they improved so drastically that I can’t imagine life without Metformin?

The answer is a resounding no.

I’ll likely consult with my endocrinologist at some point to tell her my thoughts and theories. But for now, I’m taking a break for an unknown period of time to see if there’s any change in how my body feels. We’ll see how it goes.

Metformin Update #1: Slow Start Comes to a Screeching Halt

A month ago, I wrote about how I was going to start taking an oral diabetes medication called Metformin. You can read all about what is is and why I started taking it by clicking here. (If you didn’t read that post when it was initially published, I recommend skimming it quickly before you continue reading this one…otherwise, what I have to say next might not make much sense.)

All caught up? Good. Now I can tell you that my first Metformin update isn’t much of one…because I’ve already stopped taking it (for now, anyways).

ClearanceYard Sale
For now, this vial of pills will remain mostly full.

After two weeks of taking one pill after dinner daily, I decided that I needed a break from my new diabetes therapy. There’s a lot going on in my life right now – I’m moving to a new state in a matter of days, so all my spare time is spent either packing or seeing my family and friends. Adding a new medication into the mix, one that can cause unpredictable blood sugars, just doesn’t make sense. And while it could be argued that I could make adjustments to my insulin dosages to help mitigate the number of lows I experience, I simply don’t have the patience to fiddle around with my insulin-to-carb ratios or basal rates at this time. It’s all too much change at once, and even though I’ve become much more comfortable with new things in my adulthood, I still need time to acclimate to them.

I explained all that, albeit much more succinctly, to my endocrinologist via my patient portal messaging system a few days ago. And she’s totally on board with my decision, thank goodness. I’m free to resume Metformin again when I’m ready.

The affirmation from my endo that I was doing the right thing feels great. It helps me feel more confident in making choices that benefit my body’s health as well as my mental health. Even though now doesn’t feel like a good time to be taking daily doses of Metformin, I know that won’t always be the case. Maybe, in time, it’ll become a crucial component of my diabetes care and management routine – maybe I’ll end up valuing it as much as my OmniPod or CGM. But for now, I’m okay with putting it off just a bit longer.